Teens and adults are vulnerable too. If you know the danger signs and act quickly, you can save your patient's life.
The Food and Drug Administration, the Centers for Disease Control and Prevention (CDC), and the surgeon general mandate the above warning on products that contain aspirin or the parent compound, salicylate. Using a medication that contains an aspirin product to treat a viral infection can trigger a sudden reaction or poisoning that causes the brain to swell, the liver to fail, and death within just hours if the patient isn't treated aggressively.
Named for the Australian physician who brought it to light in 1963, Reye's syndrome commonly strikes children, but no one is immune: It affects people of all ages and races. Reading the labels of all medications-even well-known, common ones-is essential to learn about such harmful effects that advertising doesn't mention.
Heeding cautionary flags
The CDC defines Reye's syndrome as an acute, non-inflammatory encephalopathy with hepatic failure; a viral infection must be present to cause the reaction. Severe, relentless vomiting is a red flag. (For the four classic warnings, see Reye's Red Flags.) More research is needed to identify the trigger, but poisoning occurs on a cellular level. Characteristic changes in the mitochondria in the brain and the liver lead to cerebral edema and fatty deposits in the liver.
The CDC estimates that only 10% of Reye's syndrome cases are identified or reported. Considered a children's disease, it may not be recognized in adults and is often misdiagnosed as drug overdose, diabetes, toxic ingestion, head trauma, poisoning, encephalitis, meningitis, renal or hepatic failure, or psychiatric illness. Reye's syndrome may be misdiagnosed in infants as sudden infant death syndrome, and in children under age 6, metabolic disorders can mimic Reye's syndrome.
If you care for a child or adult who's had a viral-type infection in the past 3 weeks and took a medication that may have contained aspirin or another salicylate, suspect Reye's syndrome. Severe vomiting may signal the early stages of intracranial pressure (ICP); increasing ICP causes changes in mental status (encephalopathy). The patient may become lethargic, irritable, confused, or combative. He may develop hyperreflexia, use inappropriate words, or pull out intravenous (I.V) lines. He needs prompt care by a neurologist in the intensive care unit (ICU) of a medical center with experience treating Reye's syndrome.
Salicylates and severe vomiting
Brian, 25, has a 3-year-old daughter who had chicken pox a few weeks ago and recovered without complications. At work one day, Brian complains that he's getting a cold and a co-worker gives him Alka-Seltzer, which contains aspirin. It helps him feel better, so he continues taking it as directed over the next few days.
Brian never had chicken pox. In an adult, this viral infection may not cause the classic rash, so Brian assumes he has a cold. In fact, he's probably caught chicken pox from his daughter.
After 4 days of taking Alka-Seltzer, Brian starts vomiting relentlessly. He becomes listless and feels drained. He snaps at his wife Julie and slurs his speech as if he's been drinking. Worried by this uncharacteristic behavior, Julie takes him to the emergency department and tells the triage nurse that Brian isn't acting normally.
Brian becomes more disoriented and confused. He barely recognizes Julie, resists the nurse's attempts to touch him, and seems unsure of where he is. After getting Brian's history from Julie, the physician orders a toxicology screen and a computed tomography (CT) scan. He also orders a complete blood cell count; glucose, electrolyte, blood urea nitrogen, creatinine, amylase, lipase, bilirubin, aspartate aminotransferase (AST), and alanine aminotransferase (ALT) levels; and urinalysis.
Brian's vital signs are normal. Suspecting increasing ICP, presently from an unknown cause, the physician orders frequent neurologic checks. As ordered, the nurse starts an I.V. infusion of 10% glucose in 0.9% sodium chloride solution and supplemental oxygen for supportive therapy. (This helps protect the brain, which in an adult uses 20% of the body's total oxygen and 25% of its glucose.)
Brian's toxicology screen shows only the presence of aspirin at a subtherapeutic level. The CT scan shows brain swelling consistent with acute cytotoxic injury, and the AST and ALT levels are slightly elevated. The physician orders a blood ammonia level, which is also slightly elevated. The next time the nurse checks Brian, he's staring at the wall and his pupillary responses are sluggish.
If it acts like Reye's...
Having received a call from Julie, Brian's mother comes to the hospital. A nurse who learned about the dangers of Reye's syndrome in the 1980s, she recognizes the red flags and suggests the possibility to the physician. The physician says that Reye's syndrome typically affects children but agrees that it makes sense with Brian's presentation and history.
To decrease ICP, the physician orders LV mannitol. While maintaining Brains airway and administering the mannitol and I.V. fluids, the nurse takes care to prevent overhydration, which could worsen cerebral edema, and underhydration, which could compromise cardiovascular volume and reduce cerebral perfusion.
Brian is admitted to the ICU, and a neurologist assumes his care. He's started on ICP monitoring; if his ICP doesn't start to decrease, placing him in a barbiturate coma is the next step to help lower it. Aggressively treating the increasing ICP will give him the best chance of survival with the least amount of residual brain damage. Uncontrolled ICP can cause the brain to herniate downward through the foramen magnum, irreversibly damaging the brain's cardiorespiratory centers and causing death.
Brian's ICP starts decreasing, and within 24 hours after admission, he awakens. Subsequent AST, ALT, and blood ammonia levels are higher than the baseline readings because these test results take at least 12 hours to reflect liver damage.
Brian is discharged 5 days after his admission, and his liver function tests return to normal in a few weeks. Six months later, he walks with a slight limp and sometimes has trouble concentrating due to brain damage caused by increased ICR
Making a difference
You can combat Reye's syndrome from two fronts. Teach your patients about the dangers of products that contain aspirin or salicylates to help prevent this syndrome. And make sure you can recognize Reye's red flags, which may mean the difference between life and death for a patient like Brian.
Kamienski, M.: "Reye Syndrome," American Journal of Nursing. 103(7):54-57, July 2003.
Sullivan, K., et al.: "Epidemiology of Reye's Syndrome, United States, 1991-1994: Comparison of CDC Surveillance and Hospital Admission Data," Neuroepidemiology. 19(6):338-344, November/December 2000.
By Shirley Rice, RN, SANE, BS
Shirley Rice is an area coordinator with the National Reye's Syndrome Foundation and an instructor for the Emergency Nurses Pediatrie Course, and she serves on the pediatric committee for the Florida Emergency Nurses Association.
Copyright Springhouse Corporation Sep 2003
Provided by ProQuest Information and Learning Company. All rights Reserved